MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-2-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been received for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the second coil (2mm x 2mm) used in the procedure could not be detached with the instant detacher and also could not be detached using the manual method (breaking of the hyptotube, an alternative detachment method described in the instructions for use).The coil was then pulled out and it detached inside the microcatheter as it was being retrieved.The microcatheter and detached coil were pulled out of the patient.Then, the physician managed to place the microcatheter into the aneurysm again and used a new coil of the same size but the same event occurred.They replaced the instant detacher with a new one but the coil still did not detach.This coil eventually detached with the manual method.No patient injury was reported as a result of the event.The patient was undergoing embolization treatment of an aneurysm measuring 4mm.The patient¿s vasculature was medium in tortuosity.
 
Additional Manufacturer Narrative
The pusher was returned for analysis without the implant coil.The pusher appeared to be broken and separated at the break indicator; indicative of manual detachment attempt.The ai, coupler tube and positive load indicator were missing from the proximal end of the pusher and not returned.Kinks and bends were found along the pusher.The coin and release wire were not present and missing from the lumen stop.The shield coil appeared to be stretched; with the implant coil already detached and missing from the pusher.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be within specification.The retainer ring inner diameter (id) was measured to be within specification.All other subassemblies appeared to be normal.Based on the analysis findings, of non-detachment and unable to detach could not be confirmed.The pusher was returned with the implant coil already detached and missing.Additionally, no defects found with the returned instant detacher.The returned instant detacher was successfully used to detach an in-house axium prime coil without issues.Based on the returned devices, there was no non-conformance to specification identified that led to the reported issues.Since ai, coupler tube, positive load indicator and implant coil were not returned; therefore, any contribution from the ai, coupler tube, positive load indicator and implant coil to the issues could not be determined.Furthermore, kinks and bends found along the length of the pusher; indicative of high tortuosity.Per the axium prime detachable coil and i.D.(instant detacher) instructions for use (ifu): directions for use: ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8410267
Report Number2029214-2019-00188
Device Sequence Number18937669
Product Code KRD
UDI-Device Identifier00847536021174
UDI-Public00847536021174
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/20/2021
Device Model NumberAPB-2-2-3D-ES
Device Lot NumberA743932
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2019
Initial Date Received by Manufacturer 02/17/2019
Supplement Date Received by Manufacturer05/09/2019
Initial Report FDA Received Date03/11/2019
Supplement Report FDA Received Date05/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR